I recently changed prescription drugs. I was using Advair, and now I am using Azmacort. The reason for the change was due to the price difference. I have had the Azmacort for 4 days now, and cannot sleep. The last four nights I have been restless and could barely doze off. If I did, I would wake up within the next 30 minutes, and then, it would take another hour or two to doze off again. This cycle repeats itself all night long. I am tired and sleepy but cannot sleep.
Is it possible something in the Azmacort keeps me awake?
yes, asthma drugs that contain steroids, such as azmacort, pulmicort, flovent, advair, etc. can cause insomnia and other psychiatric side effects, such as depression, restlessness, behavioural disturbances. In rare cases these drugs can cause a condition called "steroid psychosis". please see the website www.sidefxdrugs.com for further info.
I looked up the side effects of this drug and although I know Advair and Singulair can cause insomnia I do not see this as a side effect on Azmacort. With saying this though I would not doubt it possible. Can you maybe just up the time you are taking it to the evening instead of night so that it is not as much of a problem. Are you taking any decongestants such as suddafed? These are known to cause insomnia.
The steroid psychosis that jeff is talking about is the kind of steroid psychosis one gets from taking high doses of say, Prednisone, orally.
The small dose that is given to you in your asthma inhaler does not enter your bloodstream except in the tiniest fashion. This is like asking if your cortisone cream you're putting on a rash would cause steroid psychosis. The answer is likely no.
Poor asthma control, theophylline, or any stimulant inhalers such as albuterol/ventolin, Xopenex, Advair, Serevent or Oxeze/Foradil or Symbicort could very easily cause insomnia. This is usually temporary.
If insomnia persists for a long period of time (more than a few weeks,) or is severe (to the point where you get no sleep whatsoever,) please go see your doctor and have the cause of your insomnia investigated, since it's very likely something else might be causing it.
wrin mentions that you can only get steroid psychosis from high does of oral steroids (pills) such as prednisone.
while it is true that the majority of cases of steroid psychosis occur from taking oral steroids, it is still possible to get steroid psychosis from inhalers, nasal sprays and even topical steroids (skin creams). It is very rare to get steroid psychosis from asthma inhalers, etc. ( 1 in 10,000 chance), but still very possible.
the drug companies maintain that the steroids in inhalers/nasal sprays are not absorbed systemically (i.e. into the bloodstream), but this is not true, and full systemic side effects of steroids (corticosteroids) can occur.
in addition, when steroids are absorbed into the bloodstream via inhalers/sprays, they are not filtered first through the digestive system, as with oral steroids. therefore, if they are absorbed, they can have the same systemic effects as oral steroids.
this has been documented. see for example the website for the makers of Pulmicort ([url]www.sidefxdrugs.com/druginfo)[/url]. they admit that the asthma inhaler Pulmicort can cause, in rare cases, psychosis, (as well as other psychiatric side effects such as depression, aggression, anxiety, etc.). Also, the maker admits that Pulmicort can cause systemic side effects such as stunted growth in children.
Inhaled steroids can have the same side effects as oral steroids, the difference being the frequency of the side effects.
One of my friends says that her menstrual cycles
became irregular after she started taking an inhaled steroid.
I've read that a dermatologist put n zinc female eczema patients who had been using steroid creams.
Their skin conditions dramatically improved within the next few months.
Also, their menstrual cycles returned to normal.
From these facts, I can say that steroid, including spray and cream,
deprives the body of zinc.
So I personally believe that inhaled steroids could cause side effects
because of the zinc deficiency.